Maryland, 2011

Heat in Maryland, July 24, 2011

July 24, 2011 · NWS LWX · 5 events in 5 counties and zones

Strong upper-level high pressure combined with humid conditions to produce heat indices in excess of 105 degrees across portions of eastern Maryland.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong upper-level high pressure combined with humid conditions to produce heat indices in excess of 105 degrees across portions of eastern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 9:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 24, 9:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUL 24 2011

.SYNOPSIS...
A COLD FRONT DROPS SOUTH FROM THE GREAT LAKES TODAY...ENTERING
NORTHERN MARYLAND THIS EVENING. THE COLD FRONT MOVES SOUTH OF
THE REGION BY MONDAY NIGHT...WITH HIGH PRESSURE BUILDING TUESDAY
AND LASTING THROUGH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION FROM WEST VIRGINIA HAS WEAKENED UPON MOVING ACROSS THE
APPALACHIANS HOWEVER AN AREA OF SHOWERS LOOK TO STRETCH THROUGH
THE SHENANDOAH VALLEY THROUGH THE REST OF THE MORNING. IN
ADDITION...CLOUD COVER FROM THIS AREA HAS EXPANDED EAST INTO THE
WASHINGTON METRO AREA.

CHALLENGES TODAY REVOLVE AROUND TEMPERATURES/HEAT INDICES AND
CONVECTIVE POTENTIAL.

CLOUD COVER IS INHIBITING WARMING MORE THAN IT HAS IN RECENT DAYS.
THUS HIGH TEMPERATURES MAY TOO WARM AND THEREFORE HEAT INDICES MAY
BE TOO HIGH. HAVE KNOCKED DOWN MAX T A DEGREE OR TWO SO FAR...BUT
THAT MAY NOT BE ENOUGH. HEAT INDEX VALUES ARE STILL FORECAST TO BE
BETWEEN 100 TO 105 IN THE HEAT ADVISORY AREA...BUT MAY HAVE TO
START CONSIDERING TRIMMING AWAY AT THE HEAT ADVISORY BEFORE TOO
LONG. DO NOT SEE CLOUDS BREAKING UP MUCH INTO THE AFTERNOON SO
WARMING WILL CONTINUE TO BE INHIBITED DESPITE THE HIGH JULY SUN
ANGLE.

CLOUD COVER MAY ALSO PLAY A ROLE IN LIMITING WIDESPREAD STRONG
CONVECTION THIS AFTERNOON TOO. STILL CANT IGNORE THE 2500 J/KG
CAPE FROM THE MODIFIED IAD SOUNDING AND THE 2.05 INCH
PRECIPITABLE WATER VALUE. THERE/S A LEE TROUGH AND
MESOSCALE/DIFFERENTIAL HEATING BOUNDARIES LURKING AROUND TOO...SO
DESPITE CLOUDS SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL
EXPECTED INTO THE AFTERNOON/EVENING PER HIGH RES MODELS. HEAVY
RAINFALL/ISOLATED FLASH FLOODING AND WET MICROBURSTS REMAIN A
CONCERN IN THE STRONGEST CONVECTION THAT MAY DEVELOP.

THE BULK OF THE TSRA ACTIVITY SHUD CEASE ONCE THE SUN SETS.
BUT... CDFNT WL BE NEARBY OVNGT...WHICH MAY MEAN THAT THE CLUSTER
CURRENTLY TRACKING ACRS MIDWEST ATTM MAY BE TRACKING ACRS THE MID
ATLCN INSTEAD LT TNGT. HV OPTED NOT TO LEAVE A DRY FCST BHD. NO
CAA WL BE REALIZED YET...AND DEWPTS NOT GOING ANYWHERE SINCE MSTR
POOLING LKLY ALNG BNDRY...SO IT/LL BE YET ANTHR MUGGY NGT. GOING
MIN-T HIER THAN MOS...WHICH SEEMS LIKE A GOOD FIT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
SCATTERED SHWRS/TSTMS XPCD TO DVLP MON EARLIER THAN NRML MID-AFTN
DIURNAL PEAK AS CDFNT WILL LIKELY BE MOVG THRU WRN CWA DURG LATE
MRNG. HAVE LIKELY POPS MOST AREAS MON AFTN WHEN LAPSE RATES AND
INSTABILITY WILL BE GREATEST. PWATS FCST TO BE NEAR OR JUST ABV 2
INCHES...SO HIGH RAINFALL RATES AND RISK OF FLASH FLOODING CANT BE
RULED OUT. ALSO...ENUF INSTABILITY TO WORK WITH MODEST SHEAR TO
CREATE GUSTY DOWNDRAFTS...PSBLY DMGG IN STRONGEST CNVCTN. SVR RISK
WILL DEPEND ON AMOUNT OF SUNSHINE. ATTM LOOKS LIKE MOSTLY CLOUDY
SKIES WILL PERSIST THRU THE DAY ACRS MID-ATLC.

THESE CLOUDS WILL CURB HEATING...THUS MAXIMA FCST TO RANGE IN
U80S/L90S. STILL VERY HUMID...SO HEAT INDICES MAY APPROACH
100F...AND ATMOSPHERE WILL SUPPORT WARMER TEMPS IF SUN CAN BREAK OUT
FOR PROLONGED PERIOD. MET/MAV GUIDANCE HAS ABOUT A 10F SPREAD FOR
MAXIMA...SO CONFIDENCE IN TEMP FCST MON IS NOT HIGH. TRENDED CLOSE
TO BLEND OF MET/MAV.

SHWRS/TSTMS SHUD END AFTER MIDNIGHT AS FRONT AND ASSOCIATED UPR
SHRTWV TROF MOVE E OF RGN. MUCH DRIER AND SLIGHTLY COOLER AIR BUILDS
IN AFTER FROPA. TUE SHUD BE SUNNY AND SEASONABLY WARM...BUT WITH
NOTICEABLY LOWER RH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SFC RDG DOMINATES TUE NGT/WED...THEREFORE XCPTG SUNNY SKIES WITH
MINIMA IN 60S/L70S AND MAXIMA IN U80S/L90S. SFC HIPRES MOVES E BY
THU/FRI...BRINGING SLY FLOW AND RETURN TO HIGHER HUMIDITY. LRG UPR
RDG BUILDS IN FROM SRN PLAINS DURG THIS PERIOD WITH HEIGHT RISES
SIGNALLY TEMPS RISING WELL INTO 90S. RISK OF HEAT HEADLINES FOR
THU/SAT TIMEFRAME TUE TO HIGH TEMP/RH COMBINATION. NEXT CHC FOR
PRECIP NOT UNTIL SAT WHEN SFC TROF MAY AFFECT AREA.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
PLENTY OF MID/HIGH CLOUDS HAVE MOVED IN AT THE AIRPORTS THIS
MORNING. DESPITE CLOUDS...STILL EXPECT SCATTERED SHRA/TSRA TO FORM
THIS AFTERNOON. VCTS/CB ARE CURRENTLY IN THE TAFS AROUND THE TIME
WHEN SOME HIGH RES MODELS SUGGEST THERE WOULD BE CONVECTION. AS ACTIVITY
BECOMES MORE LIKELY/APPARENT...WILL INCREASE THE PRESENCE IN THE
TAFS BEYOND JUST VCTS/CB AND FINE TUNE TIMING DETAILS.

SCATTERED/NUMEROUS SHWRS/TSTMS MON WITH LOCALIZED STRONG WINDS
AND CIG/VSBY RESTRICTIONS. CDFNT CLEARS CLOUDS/PRECIP OUT BY LATE
MON NGT. HIPRES BUILDS IN FOR REMAINDER OF WEEK.

&&

.MARINE...
WLY WNDS ARND 10KT ATTM. XPCTG FLOW TO BECOME NLY TDA...BUT SPDS
TDA-TNGT SHUD BE AOB 10KT OUTSIDE OF TSRA. AMS WUD SUPPORT TSRA...
SPCLY DURING PD OF PEAK DAYTIME HEATING /AFTN-EVNG/. LCL HIER WNDS
AND LWR VSBYS XPCTD. IT/LL BE PSBL THAT SMW/S MAY BE REQD.

CDFNT APPROACHING WATERS ON MON WILL BRING SCATTERED/NUMEROUS
SHWRS/TSTMS TO WATERS. FRONT MOVES S/E BY TUE MRNG...WITH LGT NW
WINDS AND HIPRES FOR TUE. SLY WINDS RETURN BY WED AND CONT THRU
REMAINDER OF WEEK. SLY CHANNELING MAY LEAD TO GUSTY WINDS LATE IN
WEEK.

&&

.CLIMATE...
YDA...BWI/IAD TIED DAILY RECORD HIGH TEMPS AT 102/99 RESPECTIVELY.
IAD ALSO SET A NEW DAILY RECORD FOR WARM MINIMUM TEMPERATURE...AT
76. AT DCA...MAXIMA/MINIMA OF 102/84 BOTH SET DAILY RECORDS. THE
LOW TEMPERATURE OF 84 TIED THE ALL-TIME WARMEST LOW TEMPERATURE AT
WASHINGTON...WHICH WAS PREVIOUSLY SET ON 16 JULY 1983.

THE PROLONGED HEAT HAS ALSO SET A RECORD FOR CONSECUTIVE DAYS WHERE
THE TEMPERATURE DID NOT DROP BELOW 80F AT KDCA AT 3.  AT WASHINGTON
DULLES /KIAD/ THE 3 CONSECUTIVE DAYS OF 99F OR HIGHER FOR DAILY
MAXIMA IS ALSO THE LONGEST ON RECORD.

TEMPERATURES TODAY ARE FORECAST TO BE JUST BELOW DAILY RECORD
HIGHS. BELOW ARE TODAYS RECORDS FOR THE 3 MAJOR CLIMATE SITES OF
WFO BALTIMORE-WASHINGTON.

DCA...RECORD HIGH 101 SET IN 2010...RECORD WARM LOW 81 SET IN 2010.
BWI...RECORD HIGH 101 SET IN 2010...RECORD WARM LOW 82 SET IN 2010.
IAD...RECORD HIGH  99 SET IN 2010...RECORD WARM LOW 78 SET IN 2010.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ039-040-042-
     050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SBK/HTS
NEAR TERM...BPP/HTS
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...BPP/HTS/SBK
MARINE...HTS/SBK
CLIMATE...
Hazardous weather outlook, Jul 24, 9:53 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 AM EDT SUN JUL 24 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1053 AM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON. HEAT INDEX VALUES
OF 100 TO 105 DEGREES CAN BE EXPECTED.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD
PRODUCE FLASH FLOODING. IN ADDITION...THE STRONGER THUNDERSTORMS
MAY POSE AN ISOLATED DAMAGING WIND GUST THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL ONCE AGAIN CONTAIN HEAVY
RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN
ADDITION...THE STRONGER THUNDERSTORMS WILL STILL POSE AN ISOLATED
DAMAGING WIND GUST THREAT.

HEAT INDICES MAY REACH 105 DEGREES AGAIN BY THURSDAY AFTERNOON...
WITH HOT AND HUMID CONDITIONS CONTINUING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY HEAVY RAINFALL OR THUNDERSTORM WIND DAMAGE REPORTS TO
THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1053 AM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FROM FREDERICK AND
CARROLL COUNTIES MARYLAND TO ORANGE COUNTY VIRGINIA THIS AFTERNOON.
HEAT INDEX VALUES IN THE ADVISORY AREA OF 100 TO 105 DEGREES CAN
BE EXPECTED.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD
PRODUCE FLASH FLOODING. IN ADDITION...THE STRONGER THUNDERSTORMS
MAY POSE AN ISOLATED DAMAGING WIND GUST THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL ONCE AGAIN CONTAIN HEAVY
RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN
ADDITION...THE STRONGER THUNDERSTORMS WILL STILL POSE AN ISOLATED
DAMAGING WIND GUST THREAT.

HEAT INDICES MAY REACH 105 DEGREES AGAIN BY THURSDAY AFTERNOON...
WITH HOT AND HUMID CONDITIONS CONTINUING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD ANY HEAVY RAINFALL OR THUNDERSTORM WIND DAMAGE REPORTS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Harford

When
July 24, 11:00 AM EST to 4:00 PM EST
Where
Harford forecast zone
Reported by
Unknown

Heat indices in excess of 105 degrees were estimated due to observations nearby.

Heat, St. Mary'S

When
July 24, 11:00 AM EST to 4:00 PM EST
Where
St. Mary'S forecast zone
Reported by
Unknown
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Heat indices in excess of 105 degrees were estimated due to observations nearby.

Heat, Calvert

When
July 24, 11:00 AM EST to 4:00 PM EST
Where
Calvert forecast zone
Reported by
Unknown
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Heat indices in excess of 105 degrees were estimated due to observations nearby.

Heat, Southern Baltimore

When
July 24, 11:00 AM EST to 4:00 PM EST
Where
Southern Baltimore forecast zone
Reported by
ASOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Heat indices up to 106 degrees were measured at the Maryland Science Center.

Heat, Anne Arundel

When
July 24, 11:00 AM EST to 4:00 PM EST
Where
Anne Arundel forecast zone
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Heat indices up to 106 degrees were measured at the BWI Airport.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338475, 338476, 338477, 338479, 338480.